Hail, Lincoln
- When
- August 29, 6:15 PM CST
- Where
- Lincoln County, 0.69 mi S of Sutherland
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.160, -101.130
Thunderstorms developed along a stationary frontal boundary, situated over the western Sandhills, during the mid afternoon hours of August 29th. This activity grew upscale into the late afternoon and early evening hours as it traveled east and south, producing hail up to half dollar size in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stationary frontal boundary, situated over the western Sandhills, during the mid afternoon hours of August 29th. This activity grew upscale into the late afternoon and early evening hours as it traveled east and south, producing hail up to half dollar size in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 5:50 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 650 PM CDT Fri Aug 29 2025 .KEY MESSAGES... - A Slight Risk (level 2 of 5) for severe weather is in place for west central Nebraska Friday evening. Large hail and heavy rain are the main concerns. - Cool and rainy conditions continue through Sunday with locally heavy rainfall possible, mainly for areas east of Highway 183, where rain totals may exceed 2" in spots. - After a brief warmup back to more seasonable values by Tuesday, another cool front will sweep through bringing a resurgence of more fall-like weather. && .SHORT TERM /THROUGH TONIGHT/... Issued at 242 PM CDT Fri Aug 29 2025 Satellite and radar analysis shows fairly expansive low clouds across the area. The fairly broad coverage of BKN/OVC skies was driven by sustained southerly flow on the backside of broad high pressure over the Great Lakes. This was helping usher in a plume of richer moisture within the profile which is characterized by observed 1.30"+ precipitable water values from the 29/18z LBF RAOB. This exceeds the 90% moving average for 08/29 and increases concern for heavy rain over the next 24-36 hours, which will be covered below. For this afternoon/evening...isolated showers and general thunderstorms were percolating across the Sandhills as of 19z (2pm CDT). This activity was being driven by modest WAA across the area. Though MUCAPE values were being analyzed around 1000 j/kg, activity was remaining well severe limits for now given lack of sustained strong lift. Eventually, as clouds continue to break up, increased insolation should allow for slight upticks in instability. Forcing will increase as a shortwave tracks across the central Rockies. Coincident with peak heating and MLCAPE values climbing to around 1500 j/kg, more sustained and stronger convection should begin to develop by 22z (5pm CDT). With the approaching shortwave and an associated belt of enhanced mid-level flow, deep-layer shear will also become more supportive of organized convection. The Storm Prediction Center, with the 1630z (11:30am CDT) update, elected to introduce a Slight Risk (level 2 of 5) for severe weather centered on the local area. With moderate instability and 30-40 knots of 0- 6km BWD, isolated to widely scattered severe thunderstorms appear probable. Recent CAM guidance continues to advertise at least semi- discrete convection diving south-southeast through the afternoon. Given expected storm mode of supercells, believe severe hail will be the main threat though the ceiling for hail size appears to remain limited largely due to the abundance of mid-level moisture tempering lapse rates. Still, can't rule out hail up to ping pong ball (1.50" diameter) in the strongest storms. Believe damaging wind potential remains fairly limited given lack of a deeply mixed boundary layer and lack of greater theta-e differences in the vertical. As a subtle LLJ develops tonight, hodographs will elongate and SRH will increase as a result. Because of this, can't completely rule out a tornado or two but this will likely favor any discrete storms that remain beyond 6-7pm. With forecast storm motions of < 20 knots within an anomalously moist environment, believe heavy rain will be possible in any thunderstorm. Similarly, the strongest storms will likely produce 1-2"/hour rain rates which increases concern for flooding. HREF Probability Matched Mean (PMM) QPF highlights fairly expansive 1"+ QPF with localized areas even surpassing 2". Believe heavy rain leading to localized flooding will be possible. Severe convection should quickly exit to the south by mid/late evening though lingering general thunderstorms should persist through the overnight. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 242 PM CDT Fri Aug 29 2025 Saturday...a northern stream shortwave will dive southeast out of the northern Plains. Subsequent height falls will lead to more expansive rain and thunderstorms as weak low pressure crosses the region. The combined rain and thunderstorm coverage combined with general easterly flow will keep temperatures on the cool side. Forecast highs will range from the upper 60s to upper 70s, or 5 to 15 degrees below normal for late August. The cooler temperatures and anemic lapse rates aloft will also preclude any severe threat due to little to no instability. Rain appears to be heavy for portions of the area again, generally favoring east of Highway 183. PoPs here climb to around 70-80% during the afternoon as a h5 low takes shape and convergence aloft is maximized. Factoring in this potential, for some of the same areas that are expected to see localized heavy rain Friday night, increases concern for potential flooding. HREF PMM for the entire period ending 12z Sunday shows widespread 1.5"+ QPF with pockets of 4-5" total for the 48-hour time frame. For now, no Flood Headlines are in effect but consideration will be necessary with subsequent forecasts. Sunday and beyond...the main disturbance aloft will be slow to depart on Sunday but will do so in a slow manner. PoPs will decrease from west to east as a result through late Sunday into early Monday. Temperatures Sunday will remain cool, similar to Saturday, but should begin to moderate slightly by the work week. Highs return to upper 70s to lower 80s by Tuesday with mostly dry conditions expected. That quickly ends as the next embedded mid-level disturbance dives south out of central Canada. ECWMF Extreme Forecast Index, while highlighting much of the upcoming week with negative anomalies for daytime highs, emphasizes Thursday with values reaching minus 0.7-0.9 and non-zero Shift of Tails values. The going forecast calls for upper 60s to middle 70s east to west but ensemble guidance, particularly the EPS, suggests even cooler values with morning lows in the 40s. The rebound is quick, however, with highs likely returning to 70s and low 80s by the following weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 634 PM CDT Fri Aug 29 2025 Areas of MVFR and IFR ceilings will develop across much of the Sandhills overnight and last into much of the morning hours on Saturday. Otherwise scattered showers and thunderstorms will continue tonight into Saturday across much of the area. Winds will be light except in areas of where thunderstorms are occuring. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 358 PM CDT Fri Aug 29 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 358 PM CDT Fri Aug 29 2025 /258 PM MDT Fri Aug 29 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered thunderstorms become likely by late afternoon and continue into the evening for much of west central Nebraska. A few storms may become severe with large hail and heavy rain the main concerns, though localized damaging winds and even a tornado or two cannot be ruled out. Folks with outdoor plans this evening should closely monitor for rapidly changing weather conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rain and thunderstorms continue this weekend into early next week. Locally heavy rain will be the main concern, particularly Saturday and early Sunday. Total rainfall through Sunday morning may exceed two inches in locations, especially for areas east of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the evening.
Special Weather Statement National Weather Service North Platte NE 350 PM CDT Fri Aug 29 2025 NEZ006-008-009-292130- Brown NE-Rock NE-Keya Paha NE- 350 PM CDT Fri Aug 29 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 430 PM CDT... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near Springview, moving south at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Thomas Creek State Wildlife Management Area and Pine Glen State Wildlife Refuge. This includes Highway 183 between mile markers 201 and 203, and between mile markers 206 and 212. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4281 9975 4283 9954 4268 9944 4264 9977 TIME...MOT...LOC 2050Z 344DEG 5KT 4276 9967 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Richie
Special Weather Statement National Weather Service North Platte NE 401 PM CDT Fri Aug 29 2025 NEZ008-009-026-027-292145- Brown NE-Loup NE-Rock NE-Blaine NE- 401 PM CDT Fri Aug 29 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROCK...NORTHERN LOUP... SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES THROUGH 445 PM CDT... At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near Rose, or 18 miles northeast of Brewster, moving east at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Rose, Fox Bayou, and Horseshoe Bend Lake. This includes Highway 183 between mile markers 136 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4207 9972 4220 9965 4214 9925 4192 9935 TIME...MOT...LOC 2101Z 290DEG 9KT 4210 9957 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Richie
Special Weather Statement
National Weather Service North Platte NE
500 PM CDT Fri Aug 29 2025
NEZ005-024-025-094-292245-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
500 PM CDT Fri Aug 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES THROUGH 545 PM
CDT/445 PM MDT/...
At 500 PM CDT/400 PM MDT/, Doppler radar was tracking a strong
thunderstorm 21 miles southwest of Merritt Reservoir, or 22 miles
north of Mullen, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat,
Giant Hill, Highway 97 crossing Big Creek, and Kelso.
This includes the following highways...
Highway 2 between mile markers 183 and 197.
Highway 97 between mile markers 61 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4238 10116 4248 10100 4212 10054 4194 10106
TIME...MOT...LOC 2200Z 321DEG 25KT 4236 10103
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service North Platte NE
509 PM CDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 11 NNE Almeria 41.98N 99.44W
08/29/2025 E0.70 Inch Loup NE Public
Time estimated from radar.
&&Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri Aug 29 2025
NEZ005-024-025-094-300000-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
611 PM CDT Fri Aug 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER...NORTHWESTERN LOGAN AND THOMAS COUNTIES THROUGH
700 PM CDT/600 PM MDT/...
At 611 PM CDT/511 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Seneca, or 11 miles east of Mullen, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Norway,
Natwick, and Kelso.
This includes the following highways...
Highway 2 between mile markers 190 and 224.
Highway 83 between mile markers 133 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4192 10030 4174 10057 4174 10068 4205 10096
4217 10078
TIME...MOT...LOC 2311Z 319DEG 20KT 4206 10081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
650 PM CDT Fri Aug 29 2025
NEZ057-059-300030-
Lincoln NE-Keith NE-
650 PM CDT Fri Aug 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES THROUGH 730 PM CDT/630 PM MDT/...
At 650 PM CDT/550 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Sutherland, or 23 miles west of
North Platte, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Coker, and O'Fallons.
This includes Interstate 80 in Nebraska between mile markers 154 and
171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4129 10127 4131 10127 4135 10114 4106 10080
4098 10117
TIME...MOT...LOC 2350Z 324DEG 23KT 4125 10120
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RichieThe North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289468, 1289469.